Kentucky, 2016Flooding in Kentucky, February 24 to 29, 2016
February 24 to 29, 2016 · NWS PAH · 3 events in 3 counties and zones
Between the 20th and the 25th, a quasi-stationary front sagged south across the Lower Ohio Valley. It then lifted back north as an area of low pressure developed on the front and moved northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between the 20th and the 25th, a quasi-stationary front sagged south across the Lower Ohio Valley. It then lifted back north as an area of low pressure developed on the front and moved northeast. Widespread showers with moderate to heavy rain fell during this time period. Precipitation during this period ranged between 1 and 3 inches. The rain brought the Ohio and Green Rivers above flood stage by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 5:25 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 24, 5:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
525 AM CST WED FEB 24 2016
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Friday night)
Issued at 320 AM CST WED FEB 24 2016
The main concern remains the potent storm system over our region
this morning. This system contains a variety of potential hazards,
including heavy snow, strong winds, heavy rain, and thunder. The
heavy rain and thunder appear to be the least significant at this
time. The main focus of this forecast package is on the winter
weather and strong wind potential.
As of 08z, the surface low was deepening rather rapidly along the
Tennessee/Kentucky border near khop. RAP model data indicated the
central pressure fell about 10 mb between 00z and 08z. A strong
northerly low-level jet exists on the northwest side of the low.
Winds aloft are forecast near 50 knots at 1000 feet agl over se
Missouri this morning. There have been a few reports of 40 knot
gusts in southeast MO overnight, including the kpof asos site.
Model guidance indicates these strong wind fields will expand
northeast across southern IL this morning. Although winds aloft
will begin to weaken as they spread east this afternoon, lapse
rates will steepen in the cold advection pattern. Due to more
efficient momentum transfer/mixing, the Wind Advisory may need to
be expanded further east across KY and into southwest IN today.
Widespread moderate rain overnight has begun to change to snow in
the hilly terrain of se Missouri. Around 08z, snow was reported
north and west of kpof in Wayne and nw Butler Counties. At the
same time, a mid-level dry slot has begun to work north across the
Bootheel of Missouri. It appears the dry slot will move north-
northeast in tandem with the strong mid-level low. A band of
moderate to heavy precip has been organizing on the northwest side
of the dry slot. The potential for a band of heavy snowfall exists
under this deformation band. Mesoscale discussion 136 from the SPC
contains the details on this heavy snow threat.
A Winter Storm Warning will be issued for small parts of se
Missouri and srn Illinois, where the deformation zone is expected
to slowly organize through mid-morning. This area is generally
along and northwest of a line from kcgi to kmvn. Hilly terrain in
this area will provide a little extra orographic lift, along with
colder temps at higher elevations. Although surface and pavement
temps will be at or above freezing, snowfall rates around an inch
per hour for several hours should overcome the ground warmth. The
Winter Weather Advisory will continue for the rest of southeast
MO and southern IL, where some bursts of snow are possible in the
more unstable air within the dry slot. One last sidenote, the
Winter Storm Warning will replace the Wind Advisory, since the
wind hazard is covered by the warning.
The main area of precip will exit our region by early this
afternoon, but areas of lighter precip will continue to wrap
south-southeastward around the departing occluded low through
tonight. Most of this wrap-around precip will be along and east of
the Mississippi River, and mainly in the form of snow. However,
surface temps are forecast to remain above freezing for most of
the night. Any additional snow amounts are forecast to be less
than one-half inch and mainly in southwest IN and the Pennyrile
region. Therefore, the winter headlines will not be extended into
the night with this forecast package.
There may be some lingering light snow showers in the EVV area
and Pennyrile region of west KY on Thursday. Otherwise, relatively
quiet weather is expected Thursday into Friday as surface high
pressure builds east across our region. Forecast highs will be
lowered a notch for Thursday based on anticipated snow cover in
some areas. In addition, forecast 850 mb temps of minus 10 do not
support highs in the 40s, especially with the anticipated cloud
cover. With increasing sun and moderating 850 mb temps on Friday,
highs will be in the 40s.
.LONG TERM...(Saturday through Tuesday)
Issued at 320 AM CST WED FEB 24 2016
Above average confidence in the long term.
High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday. With the approach and passage of a
frontal system Sunday night, precipitation chances will be small
due to a lack of moisture.
High pressure in the wake of the front will keep the region dry
through at least Monday, and maybe even Monday night. Models not in
good agreement regarding the results of a cold front dropping
southward out of the northern plains Monday into Monday evening. The
GFS brings the front across our CWA dry while the ECMWF brings the
front into our CWA, then stalls it out E-W. After midnight Monday
night the ECMWF brings a swath of QPF quickly eastward along the
boundary across our CWA while the GFS continues to be dry. With so
much disparity, decided to keep it dry Monday night.
Models show the aforementioned frontal boundary lifting back to the
north as a warm front on Tuesday. Again the GFS remains dry with the
fropa while the ECMWF cranks out precipitation for basically the
entire area. Decided to split the difference in this period and go
with small pops.
Temperatures will remain above normal through the long term period,
and thankfully any precipitation that falls should be of the liquid
variety.
&&
.AVIATION...
Issued at 525 AM CST WED FEB 24 2016
IFR cigs/vsbys will remain prevalent through today as a strong storm
system and its associated precipitation impact the taf sites.
Conditions will improve this evening as winds become northwest and
bring drier air. Rain will transition to snow from west to east,
starting at kcgi early this morning and finally changing near KOWB
and KEVV this afternoon. Sustained winds at or above 15 kts will
continue until tonight when the system exits to the east. Gusts will
be around 30 knots today.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Weather Advisory until 6 PM CST this evening for
ILZ075>078-080>086-088-089-092-093.
Wind Advisory until 6 PM CST this evening for ILZ076>078-082-083-
085>094.
Winter Storm Warning until 6 PM CST this evening for ILZ075-080-
081-084.
MO...Winter Weather Advisory until 6 PM CST this evening for MOZ076-
086-087-100-107>112-114.
Wind Advisory until 6 PM CST this evening for MOZ100-107>112-114.
Winter Storm Warning until 6 PM CST this evening for MOZ076-086-
087.
IN...NONE.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>006.
&&
SHORT TERM...MY
LONG TERM...JP
AVIATION...MYHazardous weather outlook, Feb 24, 4:53 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CST WED FEB 24 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CST WED FEB 24 2016
...STRONG STORM SYSTEM BRINGING A VARIETY OF HAZARDS TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT TODAY FOR PARTS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI FOR HEAVY SNOW. FROM 3 TO 6 INCHES
OF SNOW ARE EXPECTED ALONG AND NORTHWEST OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO MOUNT VERNON ILLINOIS. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE REMAINDER OF SOUTHEAST MISSOURI AND
MOST OF THE REST OF SOUTHERN ILLINOIS FOR 1 TO 3 INCHES OF SNOW.
A WIND ADVISORY IS IN EFFECT FOR MOST OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WESTERN KENTUCKY TODAY.
NORTH TO NORTHWEST WINDS WILL GUST UP TO 45 MPH. SUSTAINED WINDS
WILL BE AROUND 20 MPH.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE PENNYRILE REGION OF
WESTERN KENTUCKY TODAY. THESE STORMS WILL CONTAIN LOCALLY HEAVY
RAIN AND GUSTY WINDS.
ALL OF THE WINDS AND PRECIPITATION WILL DIMINISH THIS EVENING AS
THE STORM BEGINS TO DEPART OUR REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF SNOW SHOWERS IN THE PENNYRILE REGION OF
WESTERN KENTUCKY AND SOUTHWEST INDIANA ON THURSDAY. ANY
ACCUMULATIONS WILL BE LESS THAN AN INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING...WIND DAMAGE...OR
SNOWFALL AMOUNTS.
In the hours before
Local storm report, Feb 24, 9:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 AM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND DMG PINCKNEYVILLE 38.08N 89.38W
02/24/2016 PERRY IL TRAINED SPOTTER
UPROOTED TREE REPORTED WITH SPOTTY POWER OUTAGES IN THE
COMMUNITY. ALSO REPORTED ESTIMATED 3/4 INCH BUILDUP OF
SNOW/SLUSH.
&&
DEANNALLocal storm report, Feb 24, 9:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM NON-TSTM WND DMG DU QUOIN 38.00N 89.24W
02/24/2016 PERRY IL EMERGENCY MNGR
3 DOWNED POWER POLES AND ONE TREE UPROOTED.
&&
DEANNALFlood, Muhlenberg
- When
- February 24, 10:00 AM CST to February 29, 5:00 PM CST
- Where
- Muhlenberg County, 0.78 mi NW of Knightsburg to 1.58 mi WNW of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.227, -86.941
Minor flooding occurred along the Green River. Some low-lying fields and woods near the river were underwater.
Flood, Union
- When
- February 27, 5:00 AM CST to February 29, 11:59 PM CST
- Where
- Union County, 2.19 mi WSW of Uniontown to 3.05 mi WSW of Uniontown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.763, -87.969
Minor flooding occurred along the Ohio River. Some fields and woods in the bottomlands were underwater. The river continued rising into early March.
Flood, McLean
- When
- February 27, 6:00 AM CST to February 28, 10:00 AM CST
- Where
- McLean County, Calhoun to 0.4 mi W of Calhoun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.530, -87.270
Minor flooding occurred along the Green River. Some low-lying fields and woods near the river were underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615596, 615602, 615599.